Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Dodge City, KS

April 29, 2009Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 2009, 3:29 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 3:29 PM MDT (21:29 UTC)
Expired
Apr 29, 2009, 4:15 PM MDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:47 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 292129
SVRDDC
KSC075-093-292215-
/O.NEW.KDDC.SV.W.0045.090429T2129Z-090429T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
  WESTERN KEARNY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT/415 PM MDT/

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL HAMILTON COUNTY...OR 11 MILES NORTHEAST OF SYRACUSE...
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON AND WESTERN KEARNY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR HAMILTON AND
KEARNY COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY
EVENING/1000 PM MDT WEDNESDAY EVENING/ FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3826 10183 3826 10116 3785 10140 3818 10187
TIME...MOT...LOC 2129Z 226DEG 9KT 3811 10162

$$

18
3 follow-up statements
000 
WWUS53 KDDC 292145
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT WED APR 29 2009

KSC075-093-292215-
/O.CON.KDDC.SV.W.0045.000000T0000Z-090429T2215Z/
HAMILTON KS-KEARNY KS-
445 PM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR WESTERN KEARNY AND NORTHEASTERN HAMILTON
COUNTIES...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHEASTERN HAMILTON COUNTY...OR 16 MILES NORTHEAST OF
SYRACUSE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON AND WESTERN KEARNY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY
EVENING/1000 PM MDT WEDNESDAY EVENING/ FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3826 10183 3826 10116 3785 10140 3818 10187
TIME...MOT...LOC 2145Z 226DEG 9KT 3818 10160

$$

18
000 
WWUS53 KDDC 292159
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT WED APR 29 2009

KSC075-093-292215-
/O.CON.KDDC.SV.W.0045.000000T0000Z-090429T2215Z/
HAMILTON KS-KEARNY KS-
459 PM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
CDT/415 PM MDT/ FOR NORTHWESTERN KEARNY AND NORTHEASTERN HAMILTON
COUNTIES...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER NORTHEASTERN HAMILTON COUNTY...OR
18 MILES NORTHEAST OF SYRACUSE...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY
EVENING/1000 PM MDT WEDNESDAY EVENING/ FOR SOUTHWESTERN KANSAS.

&&

LAT...LON 3817 10175 3826 10175 3826 10116 3807 10127
TIME...MOT...LOC 2159Z 226DEG 9KT 3821 10157

$$

18
000 
WWUS53 KDDC 292213
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT WED APR 29 2009

KSC075-093-292223-
/O.EXP.KDDC.SV.W.0045.000000T0000Z-090429T2215Z/
HAMILTON KS-KEARNY KS-
513 PM CDT WED APR 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KEARNY AND
NORTHEASTERN HAMILTON COUNTIES EXPIRES AT 515 PM CDT/415 PM MDT/...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY
  COUNTIES.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN HAMILTON AND NORTHWESTERN
KEARNY COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY
EVENING/1000 PM MDT WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3817 10175 3826 10175 3826 10116 3807 10127
TIME...MOT...LOC 2213Z 226DEG 9KT 3823 10154

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:30 PM MDT, 59 minutes earlier.

Area forecast discussion, Apr 29, 2:30 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT WED APR 29 2009

.DISCUSSION...

DAYS 1-2...
STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE NEAR A DRYLINE
WHICH AT 2 PM WAS LOCATED NEAR THE KS/CO BORDER. 12Z UPPER AIR
ANALYSIS INDICATED A WEAK 5H THERMAL TROF LOCATED IN NEW MEXICO
WITH BOTH THE NAM AND GFS MOVING THIS E/NE INTO SW KS LATE TODAY.
THIS COMBINED WITH NEAR 60 DEGREE DWPTS AND CAPES IN EXCESS OF
3000J/KG SHOULD ALLOW ANY STORM THAT CAN DEVELOP IN THIS AREA TO
BECOME SEVERE LATE TODAY/EARLY TONIGHT. ONCE DEVELOPED THESE
STORMS NOT EXPECTED TO MOVE MUCH. STORM MOTION VECTORS VIA BUFKIT
SUGGESTS MOVEMENT OF LESS THAN 10KTS SO INITIAL PLAN IS TO KEEP ALL
PCPN CHANCES THIS EVENING IN OUR WESTERN CWA.

OVERNIGHT...SFC-85H MOISTURE AXIS AND 7H BAROCLINIC ZONE IS
PROGGED TO EXTEND FROM NE CO INTO NRN KS. ANY CONVECTION WHICH
DOES DEVELOP OVER NE CO IS LIKELY MOVE E/NE ALONG THIS MID LVL
BAROCLINIC ZONE LATE TONIGHT AND EARLY FRIDAY. BOTH THE NAM AND
GFS REMAIN IN GOOD AGREEMENT WITH KEEPING THE BULK OF THIS PCPN
MAINLY IN OUR NRN CWA WHICH AT THIS TIME SEEMS REASONABLE.

DURING THE DAY ON THURSDAY OUR COLD FRONT WILL CONTINUE TO WORK
ITS WAY SOUTH ACROSS SW KS AND BY EVENING THIS FRONT IS STILL
EXPECTED TO BE LOCATED NEAR OR JUST SOUTH OF THE OK/KS BORDER.
NORTH OF THIS FRONT 85H WAA AND ISENTROPIC LIFT WILL DEVELOP.
ALTHOUGH DIFFICULT TO SEE MUCH UPPER LVL FORCING THURSDAY
AFTERNOON GIVEN THE ISENTROPIC LIFT, POOL OF 925-85H MOISTURE AND
WAA WILL KEEP SOME SMALL CHC POPS GOING INTO EARLY THURSDAY NIGHT.

BY EARLY FRIDAY BETTER WAA AND MOIST ADV DEVELOPS ACROSS MUCH OF
OUR CWA AS A 5H VORT LOBED CROSSES CO AND APPROACHES WRN KS. THE
BETTER LIFT APPEARS TO BE BETWEEN 06-12Z FRI WITH PCPN THEN
STARTING TO TAPER OFF FROM NORTH TO SOUTH DURING THE DAY. HAVE
THEREFORE PLACED THE HIGHEST POPS LATE THURSDAY NIGHT WITH PCPN
ENDING ON FRIDAY.

GIVEN PCPN CHANCES AND CLOUD COVER WILL LEAN TOWARDS OUR COOLER
NAM SOLUTION AS GUIDANCE FOR TEMPS THURSDAY AND FRIDAY. THE
EXCEPTION TO THIS WILL BE OUR NRN CWA WHERE SOME AFTERNOON SUN MAY
AID IN ALLOWING THE HIGHS FRIDAY AFTERNOON TO BOUNCE BACK WELL
INTO THE 50S.

DAYS 3-7...
THE MEDIUM RANGE FORECAST APPEARS TO HAVE TWO MAIN PERIODS WHERE
PRECIPITATION MAY BE MORE LIKELY, ASSOCIATED WITH A PAIR OF
SHORTWAVE TROUGHS, ONE  IN THE SATURDAY NIGHT-MONDAY MORNING
TIMEFRAME, AND ANOTHER MORE FOCUSED INTO THE EARLY PORTIONS OF NEXT
WEEK (MAINLY TUESDAY).

A LARGE POLAR VORTEX WILL BE IN PLACE ACROSS HUDSON BAY DURING THE
PERIOD, CREATING A BROAD CYCLONIC FLOW ACROSS THE UPPER MIDWEST.
THIS WILL WIND UP CREATING A SLIGHTLY CONFLUENT OS ZONAL FLOW
PATTERN ACROSS THE HIGH PLAINS FRIDAY NIGHT/SATURDAY, IN ADVANCE OF
AN APPROACHING PACIFIC SHORTWAVE FOR SUNDAY. WE WILL BEGIN THE
PERIOD COOL, HOWEVER INTENSE WARM ADVECTION AHEAD OF THE TROUGH
SHOULD BRING ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE RELATIVELY
COOL NEAR SURFACE BOUNDARY LAYER BY SUNDAY AND HAVE WENT WITH AS
HIGH AS 50 POP FOR SECTIONS OF THE CWA ON DAY5. TEMPERATURES BY
SATURDAY AND SUNDAY AFTERNOONS ARE STILL FORECAST FAIRLY MILD IN THE
UPPER 50S AND A RELATIVELY SMALL DIURNAL RANGE GIVEN POTENTIAL FOR
PRECIPITATION AND CLOUD COVER. THERE ARE SOME CONSIDERABLE TIMING
DIFFERENCES WITH THIS FIRST WAVE, AS THE GFS APPEARED A BIT LESS
AMPLIFIED AND QUICKER. HAVE KEPT FORECAST MORE IN  LINE WITH THE
MORE CONSISTENT ECWMF.

FOLLOWING THE INITIAL WAVE SUNDAY, THE MODELS BUILD A SHORT LIVED
LOW AMPLITUDE RIDGE INTO KANSAS ON MONDAY, AND HAVE KEPT THIS PERIOD
DRY WITH A BRIEF WARMING INTO THE LOW 70S.

THE SECONDARY WAVE ARRIVES LATER IN THE FORECAST PERIOD, BUT THERE
HAS BEEN REASONABLY GOOD CONTINUITY IN MODELS AND FAIRLY DECENT
CONFIDENCE QUITE SO FAR OUT AS TO PLACE 30-40 POPS IN DAY 7
TUESDAY.

&&

.AVIATION...
SEVERAL THINGS TO CONSIDER FOR TONIGHT ACROSS THE REGION AS LITTLE
CHANCE IN AIRMASS IS EXPECTED. TEH SURFACE LOW SHOULD SHIFT EAST
TONIGHT ACROSS THE SOUTHEAST COLORADO/SW KANSAS AREA, ALLOWING THE
REGIONS OF BEST SFC CONVERGENCE TO BE SHIFTED INTO NW AND CENTRAL
KS. AS BOUNDARY LAYER COOLING INCREASES TONIGHT THESE WILL LIKELY
BE THE BETTER REGION FOR FOCUSED STRATUS DEVELOPMENT AND IFR
CEILINGS. WILL FORECAST IFR CONDITIONS AFTER 7 UTC FOR KHYS, WITH
IMPROVED CONDITIONS AT KDDC AND KGCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  67  45  56 /  10  30  40  30
GCK  54  65  45  55 /  20  30  40  30
EHA  52  70  47  55 /  30  10  20  30
LBL  56  73  48  55 /  30  10  30  30
HYS  55  60  43  59 /  30  50  60  40
P28  63  72  55  56 /  20  40  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/33/33
Hazardous weather outlook, Apr 29, 4:10 AM MDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED APR 29 2009

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED APR 29 2009 /410 AM MDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE IS EXPECTED TO MOVE OUT INTO FAR WESTERN KANSAS THIS AFTERNOON.
AFTERNOON HEATING SHOULD HELP INITIATE A FEW THUNDERSTORMS ALONG THE
DRYLINE. THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING THE
PRIMARY THREAT. ISOLATED TORNADOES COULD ALSO OCCUR DURING THE
EARLY EVENING HOURS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ALONG AND WEST OF A LINE FROM SCOTT CITY TO LIBERAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COOL FRONT WILL BE MOVING SOUTH ACROSS WESTERN KANSAS DURING THE DAY
THURSDAY. HEATING AHEAD OF THE FRONT SHOULD DESTABILIZE THE ATMOSPHERE
SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP ALONG THE FRONT. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE IN THE AREA EAST OF A WAKEENEY TO MEADE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AROUND AND WEST OF SCOTT CITY...GARDEN CITY
AND LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

MLG

In the hours before

Local storm report, Apr 29, 3:07 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
407 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             8 ENE COOLIDGE          38.10N 101.88W
04/29/2009  E0.88 INCH       HAMILTON           KS   PUBLIC

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:39 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny51 min
Apr 29, 4:24 PM MDTSpecial Weather StatementDDCFinney66 min
Apr 29, 4:58 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny62 min
Apr 29, 5:27 PM MDTSevere Thunderstorm WarningDDCFinney, Scott48 min
Apr 29, 5:55 PM MDTTornado WarningDDCFinney35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.